Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 78, NWS Dodge City, KS

June 7, 2010Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2010, 1:31 AM CDT for Finney County, Scott County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2010, 1:31 AM CDT (06:31 UTC)
Expired
Jun 7, 2010, 2:15 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 12:43 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS53 KDDC 070631
SVRDDC
KSC055-171-070715-
/O.NEW.KDDC.SV.W.0078.100607T0631Z-100607T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
131 AM CDT MON JUN 7 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 215 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SCOTT CITY...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...
  SHALLOW WATER...
  FRIEND...
  MAINLY RURAL AREAS OF NORTHWESTERN FINNEY AND SOUTHERN SCOTT
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR LANE AND 
SCOTT COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3853 10071 3814 10066 3806 10099 3832 10113
      3843 10113
TIME...MOT...LOC 0631Z 324DEG 17KT 3841 10089
WIND...HAIL 60MPH <.50IN

$$

01
1 follow-up statement
235 
WWUS53 KDDC 070708
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
208 AM CDT MON JUN 7 2010

KSC055-171-070718-
/O.EXP.KDDC.SV.W.0078.000000T0000Z-100607T0715Z/
SCOTT KS-FINNEY KS-
208 AM CDT MON JUN 7 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
SOUTHERN SCOTT COUNTIES WILL EXPIRE AT 215 AM CDT/115 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3853 10071 3814 10066 3806 10099 3832 10113
      3843 10113
TIME...MOT...LOC 0708Z 324DEG 17KT 3827 10076

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:35 PM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 6, 3:35 PM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN JUN 6 2010

.DISCUSSION...

DAYS 1-2...

SEVERAL FCST CHALLENGES EXIST FOR THE FIRST FEW DAYS OF THIS
FORECAST. FIRST IS TONIGHT. HEIGHTS WERE STARTING TO RISE IN THE
CENTRAL ROCKIES AND THE EML WAS STARTING TO SPREAD EAST DURING THE
DAY. WHAT IS BOTHERSOME IS THAT THE SFC WARM FRONT OR REMNANTS OF
YESTERDAYS COLD FROM WILL BE LIFTING RAPIDLY NORTH TONIGHT. THERE
WERE THUNDERSTORMS STARTING TO FORM THIS AFTERNOON ACROSS THE FRONT
RANGE OF SOUTHERN COLORADO. I JUST DON'T HAVE ENOUGH CONFIDENCE
THAT THIS ACTIVITY WILL SURVIVE THE WARMING ALOFT AS THEY MOVE
EAST. HOWEVER, BOUNDARY LAYER MOISTURE WAS DEEPENING IN THE TX
PANHANDLE AND IF THIS GETS INGESTED INTO THE DEVELOPING COMPLEX
THEN STORMS COULD SURVIVE AND SPREAD INTO THE FAR SOUTHWEST. LATER
TONIGHT STORMS FARTHER NORTH COULD "RIDE" THE EDGE OF THE
EXPANDING EML AND WOULD IMPACT MAINLY AREAS NORTH OF I-70. THESE
TWO AREAS WILL BE NEED TO BE WATCHED.

THEN ON MONDAY IT WOULD APPEAR THAT THE VERY WARM TEMPERATURES
ALOFT (I.E., 17C-19C AT 70H) WILL SPREAD ACROSS MOST OF MY CWA.
WITH AMPLE MIXING SFC TEMPS SHOULD WARM WELL INTO THE UPPER 90S
AND AS HIGH AS 105, ESPECIALLY ACROSS THE WEST.

MONDAY NIGHT POSES ANOTHER CHALLENGE. MODELS HINT AT A SFC
BOUNDARY DRAPED ACROSS THE NORTHERN PART OF THE STATE. EVEN WITH
THE ABSENCE OF A SIGNIFICANT S/WV TROUGH, HIGH TERRAIN CONVECTION
WILL HAVE AMPLE BOUNDARY LAYER MOISTURE (THAT WILL HAVE POOLED
NORTH OF THE FRONT) TO FEED ON. THEREFORE, I SUSPECT THAT AN MCS
WOULD BE POSSIBLE BUT IT WOULD AGAIN STAY ALONG OR NORTH OF THE
WARMEST TEMPS ALOFT WITH HAYS AND WAKEENEY BEING ON THE SOUTHERN
END. I WILL HAVE LOW POPS TO COVER THIS POSSIBILITY.

DAYS 3-7...

A NORTHERN BRANCH SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN
PLAINS WITH AN ASSOCIATED COLD FRONT INTO WESTERN KANSAS ON TUESDAY
NIGHT. THE FRONT UNDERCUTS VERY WARM MID LEVEL TEMPS ACROSS THE
SOUTH FA, BUT THE CAP MAY BE WEAK ENOUGH TO SUPPORT SOME
THUNDERSTORMS IN THE NORTH AND EAST FA. WILL CONTINUE WITH SMALL
POPS NORTH AND EAST TO COVER. UPPER LEVEL RIDGING AND WARMING THEN
PUSHES INTO THE PLAINS AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING
INTO THE WEST CONUS. THE UPPER LEVEL TROUGH THEN SLOWLY PUSHES EAST
INTO THE PLAINS BY SATURDAY WITH AN ASSOCIATED COLD FRONT. THE NEW
ECMWF NOW AGREES WITH THE CURRENT GFS ON THE FRONT INTO WESTERN
KANSAS ON SATURDAY. WILL ADD 20 TO 30 POPS FOR THUNDERSTORMS INTO
THE FORECAST FOR THE WEEKEND.

FOR OVERNIGHT LOWS LOOK FOR LOW TO MID 60S ON TUESDAY NIGHT WITH
UPPER 60S TO LOWER 70S INTO SATURDAY MORNING. THEN WITH THE EXPECTED
COLD FRONT ON SATURDAY THE LOWS WILL COOL INTO THE UPPER 50S WEST TO
THE MID 60S EAST. HIGH TEMPERATURES ON WEDNESDAY WILL BE IN THE MID
80S NORTH TO THE MID 90S SOUTHWEST FA. HIGH TEMPS THEN WARM INTO THE
MID AND UPPER 90S ON THURSDAY AND FRIDAY AHEAD OF THE COLD FRONT. BY
SUNDAY HIGH TEMPS COOL INTO THE 80S.

&&

.AVIATION...

UPPER LEVEL RIDGING AND WARMING MOVE INTO WESTERN KANSAS TONIGHT
WITH VERY WARM MID LEVEL TEMPS. THUNDERSTORMS ON THE HIGHER TERRAIN
OF EASTERN COLORADO SHOULD STRUGGLE TO MAKE IT INTO WESTERN KANSAS
TONIGHT AS SURFACE HEATING DECREASES AND THE MID LEVEL WARM CAPPING
INVERSION INCREASES. WILL CONTINUE WITH A DRY FORECAST FOR THE TAFS
TONIGHT INTO MONDAY. LOOK FOR VFR WEATHER TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66 100  72  91 /  10  10  10  10
GCK  66 102  71  90 /  10  10  10  10
EHA  67 103  70  93 /  10  10  10  10
LBL  67 103  70  94 /  10  10  10  10
HYS  64  98  71  88 /  20  20  20  20
P28  68  99  76  94 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/06
Hazardous weather outlook, Jun 6, 10:55 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 PM CDT SUN JUN 6 2010

KSZ030-031-043>046-061>066-074>081-084>090-071130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1055 PM CDT SUN JUN 6 2010 /955 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST KANSAS INTO
CENTRAL KANSAS BY 500 AM. BRIEF HEAVY RAINFALL...CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND HAIL UP TO THREE QUARTERS OF AN INCH IN
DIAMETER MAY ACCOMPANY THE THUNDERSTORMS. THE GREATEST THREAT OF
THUNDERSTORMS IS NORTHEAST OF A LINE FROM SCOTT CITY TO LARNED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON TEMPERATURES ON MONDAY WILL TOP 100 DEGREES WITH HEAT
INDICES RANGING BETWEEN 100 TO 103 DEGREES. THERE WILL THEN BE A
CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT NORTH A DIGHTON TO A
RUSH CENTER LINE. ANY STORM WHICH DOES DEVELOP IN THIS AREA LATE
MONDAY NIGHT WILL BE CAPABLE OF PRODUCING OCCASIONAL CLOUD TO
GROUND LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS.

IN ADDITION...A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY AND AGAIN LATE WEDNESDAY...MAINLY NORTH OF A GARDEN CITY
TO JETMORE TO STAFFORD LINE. AT THIS TIME ANY THUNDERSTORM THAT
DOES DEVELOP EITHER TUESDAY OR LATE WEDNESDAY MAY BE CAPABLE OF
PRODUCING SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

In the hours before

Local storm report, Jun 7, 1:25 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
125 AM CDT MON JUN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND GST     SCOTT CITY              38.48N 100.91W
06/07/2010  M62.00 MPH       SCOTT              KS   AWOS

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:28 AM CDTSevere Thunderstorm WarningDDCEllis, Trego47 min
Jun 7, 12:50 AM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
Jun 7, 1:11 AM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego49 min
Jun 7, 1:40 AM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Gray, Hodgeman, Lane, Ness and 2 more50 min
Jun 7, 2:03 AM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more42 min
Jun 7, 2:42 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more48 min
Jun 7, 3:20 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford55 min
Jun 7, 4:15 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche30 min
Jun 7, 4:20 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens26 min
Jun 7, 4:45 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward45 min
Jun 7, 5:21 AM CDTSevere Thunderstorm WarningDDCGray, Meade14 min
Jun 7, 5:34 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens41 min
Jun 7, 6:12 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward48 min
Jun 7, 6:50 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade22 min
Jun 7, 7:25 AM CDTSevere Thunderstorm WarningDDCFord14 min
Jun 7, 7:57 AM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
Jun 7, 8:11 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee49 min
Jun 7, 8:30 AM CDTSpecial Weather StatementDDCKiowa45 min
Jun 7, 8:32 AM CDTSevere Thunderstorm WarningDDCRush43 min
Jun 7, 8:42 AM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 7, 9:24 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego51 min
Jun 7, 9:26 AM CDTAreal Flood WarningDDCEllis6 hr
Jun 7, 9:54 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.